Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How Do I Know If A Symptom Is HIV Related?
Apr 1, 2005

Hi Dr Young,

Thankyou for answering my previous post. (I am the newly-diagnosed westerner living in Thailand). Again, I appreciate your time and the great information provided on this site - its hard to come by here!

In your answer that you gave me, you told that you thought it would be some number of years until I needed to start HIV meds. (My CD4 count is 761). However, I have also read here that if HIV-related symptoms occur, then you should also start treatment.

What I would like to know is, how do I know if something is HIV-related? Living here in Thailand, in a hot, humid, tropical climate, things like fungus infection, heat rash etc., are quite normal and often encountered by many expats living up here.

I have always had sensitive skin, and suffered from psoriasis as a child, and often had heat-rash etc., growing up in a hot, humid climate too. So if I encounter some sort of jock-itch or similar, how do I know if I would have got it if I wasn't HIV positive? (If you know what I mean!)

Also, it is about time to get my second set of labs done since testing positive. To be honest, its almost freaking me out more than the initial test. As stated, my first test came back with a CD4 count of 761. (In January). What chance the next test the CD4 count could be 200-300 or something similar?

Finally, can you please explain the CD4%? My CD4% was 43%. Is this ok, and what does it mean exactly?

Again, thanks for your time, and wonderful website.

Response from Dr. Young

Dear Westerner,

Thanks for your post. We've received contact from another Westerner in Bangkok who'd be willing to discuss your situation with you. Feel free to write back (in confidence) with your contact information and I'll get each of you in contact.

The kind of HIV-related symptoms that I generally become more attentive to are things like loss of appetite, unintentional (or unexplained) weight loss, night sweats (maybe difficult in Thailand, but this isn't just a little sweat, but sheet or pj-soaking quality). In reality, any significant symptom that you have that lasts more than a couple of weeks deserves, at the least, a question to your doctor.

It's very unlikely that you'll go from a CD4 count of ~750 to 200 in just a few months.

A CD4 percentage is simply another way of counting the cells.. Your value is consistend with the total (or absolute) CD4 count of 750.

I hope this is helpful. BY



Previous
Started PEP rigime and need some answers
Next
Insufficient progress on tenofovir, FTC and efavirenz? Thank you and follow up

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement